Alert archive / Iowa / Tornado Warnings in 2024

Tornado Warning 3, NWS Des Moines, IA

April 16, 2024Calhoun County, Humboldt County, Pocahontas County, Iowa

NWS Des Moines, IA issued this tornado warning at Apr 16, 2024, 2:36 PM CDT for Calhoun County, Humboldt County, Pocahontas County, Iowa. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2024, 2:36 PM CDT (19:36 UTC)
Expired
Apr 16, 2024, 3:15 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Calhoun County, IA, Humboldt County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 2:59 PM CDTTORNADO2 S Manson, IA
Apr 16, 2:59 PM CDTTORNADO2 S Manson, IA
Apr 16, 3:14 PM CDTTORNADO3 E Palmer, IASpotter as well as Law Enforcement have confirmed a small rope tornado east of Palmer.
Apr 16, 3:14 PM CDTTORNADO3 E Palmer, IASpotter as well as Law Enforcement have confirmed a small rope tornado east of Palmer.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 12:23 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1959 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

075 
WFUS53 KDMX 161936
TORDMX
IAC025-091-151-162015-
/O.NEW.KDMX.TO.W.0003.240416T1936Z-240416T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
236 PM CDT Tue Apr 16 2024

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Southern Pocahontas County in northwestern Iowa...
  Northeastern Calhoun County in west central Iowa...
  West central Humboldt County in north central Iowa...

* Until 315 PM CDT.

* At 236 PM CDT, a confirmed tornado was located over Rockwell City,
  moving north at 35 mph.

  HAZARD...Damaging tornado and quarter size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  South Twin Lake, North Twin Lake, Twin Lakes, and Twin Lakes State 
  Park around 240 PM CDT.
  Manson around 245 PM CDT.
  Pomeroy around 250 PM CDT.
  Palmer around 255 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Palmer, Twin Lakes, Twin Lakes State Park, Rockwell City Municipal
Airport, Pomeroy, Gilmore City, and Jolley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4237 9448 4235 9470 4268 9484 4277 9443
TIME...MOT...LOC 1936Z 174DEG 29KT 4241 9461 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Fowle
2 follow-up statements
880 
WWUS53 KDMX 161947
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
247 PM CDT Tue Apr 16 2024

IAC025-091-151-162015-
/O.CON.KDMX.TO.W.0003.000000T0000Z-240416T2015Z/
Pocahontas IA-Calhoun IA-Humboldt IA-
247 PM CDT Tue Apr 16 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR SOUTHERN
POCAHONTAS...NORTHEASTERN CALHOUN AND WESTERN HUMBOLDT COUNTIES...

At 246 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Twin Lakes, or near Rockwell City, moving north at
25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation. This storm has a history of 
         producing a tornado, and a tornado could re-develop!

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Manson, South Twin Lake, North Twin Lake, Twin Lakes, and Twin 
  Lakes State Park around 250 PM CDT.
  Palmer around 305 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Pomeroy, Palmer, Jolley, Twin Lakes, Twin Lakes State Park, and
Gilmore City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4244 9451 4241 9471 4268 9484 4277 9443
TIME...MOT...LOC 1946Z 182DEG 23KT 4246 9458 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Fowle
587 
WWUS53 KDMX 162003
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
303 PM CDT Tue Apr 16 2024

IAC025-091-151-162015-
/O.CON.KDMX.TO.W.0003.000000T0000Z-240416T2015Z/
Pocahontas IA-Calhoun IA-Humboldt IA-
303 PM CDT Tue Apr 16 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR SOUTHERN
POCAHONTAS...NORTHEASTERN CALHOUN AND WESTERN HUMBOLDT COUNTIES...

At 302 PM CDT, a confirmed tornado was located over Manson, or 10
miles north of Rockwell City, moving north at 25 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters confirmed tornado. Trained spotters have 
         reported the tornado back on the ground near Manson.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Palmer around 310 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Pomeroy, Palmer, Twin Lakes, Twin Lakes State Park, and Gilmore City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4245 9451 4245 9468 4268 9484 4277 9443
TIME...MOT...LOC 2002Z 180DEG 23KT 4255 9456 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Fowle

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 16, 1:06 PM CDT, 1 hour 30 minutes earlier. Its key messages:

  • Several rounds of storms today. Severe weather possible throughout the day. Damaging winds, large hail and tornadoes all possible
  • Strong synoptic winds today. Non-thunderstorm gusts to 50 mph or greater possible.
  • Much colder to end the week.
Area forecast discussion, Apr 16, 1:06 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
106 PM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Several rounds of storms today. Severe weather possible
  throughout the day. Damaging winds, large hail and tornadoes
  all possible

- Strong synoptic winds today. Non-thunderstorm gusts to 50 mph
  or greater possible.

- Much colder to end the week.

&&

.MESOSCALE...
Issued at 1259 PM CDT Tue Apr 16 2024

Thunderstorms focusing in the east this afternoon. Hail and winds
possible in SE Iowa this afternoon as storms tap into
instability. Tornadoes cannot be ruled as storms remain surface
based. Storms in northeast Iowa have bypassed warm front and,
therefore, the instability axis. Threat with this area of
storms will be limited to heavy rain.

Destabilized clear skies can be found in the west.
Thunderstorms are possible as this low moves into northwest and
will have access to ambient vorticity and stretching. Another
feature in the area of clearing is the dry line. Winds are
beginning to back over southern Iowa and may offer favorable
convergence for additional development on the approaching
boundary. These storms would be supercells. Tornadoes will be
possible in both regions of interest.

&&

.DISCUSSION...
Issued at 427 AM CDT Tue Apr 16 2024

Elevated thunderstorms have begun to develop across parts of west
central, central and southern Iowa along a region of theta-e
advection. The strongest updrafts thus far in Iowa have been over
west central Iowa but thus far nothing has approached severe limits.
The main low level jet axis remains to the west of the areas from
eastern South Dakota and into eastern Kansas. Thunderstorm activity
over north central Kansas and south central Nebraska has evolved
into a QLCS with wind gusts and numerous meso vertices occurring.
This activity should turn more north/northeast and remain to the
west of the forecast area. Another region of thunderstorm
development has been occurring over southeast Kansas which is in
vicinity of the mid and upper level jet maxes and immediately ahead
of the strongest PV anomaly rotating around the upper low. This is
the activity that will be lifting rapidly north/northeast towards
the DMX CWA and should be near the southwest corner between 12-14z.
Additional thunderstorms will continue to develop ahead of this line.

The 500 mb low is moving into northwest Kansas early this morning
and will continue to deepen through 18z as it moves into eastern
Nebraska then will slowly begin to fill as it lifts further
northeast into northwest Iowa by late this afternoon. This track
does fit past composite analysis of past Iowa severe weather and
tornado outbreaks with some minor temporal differences. The one
differences if the more deep layer unidirectional flow that is
predominant much of the period. Model solutions are varying to some
degree on the strength of the low level flow and thus the low level
shear potential. The overall trends are suggesting a stronger low
level wind field at 850 mb and below that would promote better
turning in the low levels. At the surface, low pressure over western
Nebraska is gravitating southeast towards the approaching upper low.
The low will undergo a fujiwhara as it reorients with the upper low.
A plume of 60+ dewpoints has lifted into east central Nebraska and
this will continue to lift into central Iowa today.

Today's severe weather threat and how it will evolve still is not
completely clear cut. Will be referring this as 3 rounds of storm
potential. Round 1 is the current elevated storms that may have a
low end severe hail threat. Round 2 is the activity lifting
northeast out of Kansas and round 3 is potential storms to develop
along the pseudo dry line. We will focus on rounds 2 & 3. Round 2
may end up evolving into a linear/QLCS line this morning as the
storms motions are nearly parallel to the 0-3 km shear vector of 40-
50 kts. In addition, low level stretching is likely as 0-3 km CAPE
values increase to 50-100 J/kg this morning. Proximity soundings
would suggest that the storms may be slightly elevated but given the
forcing and the low level moisture advection, the storms may be
surface based and pose a damaging wind and QLCS tornado threat.
Round 3 which is expected to form along the pseudo dry line, could
see more discrete supercells development. Again, the overall profile
is more unidirection which may suggest more of a wind and hail
threat. The wind threat is further supported by the 0-3 km theta-e
differences over 25k suggesting the potential for sustained cold
pools. Will have to see how the low level wind field sets up for the
tornadic threat. The unidirection profiles may result in splitting
storms with the left movers possessing an enhanced hail threat if they
can sustain. Finally, storm motions today of around 45 kts does
increase the risk for EF2+ tornadoes as it further strengthens the
right forward moving portions of any tornadoes. Any storms today
will have the damaging wind threat with the strong winds just above
the surface.

Have added the entire area into the wind advisory today for the
synoptic wind. It is possible some areas approach 60 mph in non-
thunderstorm winds. Should have an increase this morning then again
as the pseudo dry moves through and deeper mixing occurs this
afternoon.

No major changes beyond that as the focus this morning was on the
near term. Precipitation ends on Wednesday but breezy to gusty winds
will persist. The big story in the extended is the cool down coming
and yes we will have frost and freezing temperatures back in
Iowa.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1258 PM CDT Tue Apr 16 2024

Thunderstorms with MVFR/IFR cigs to continue moving east within
the next 6 hours. Clearing will reach KFOD and KDSM within the
next 2 hours, but will not last. Additional rain and storm
development is expected in the northwest with severe weather
possible. Aside from storms, gusty winds exceeding 40kts at
times are expected for the remainder of the day. MVFR to IFR
cigs to move in overnight with rain continuing north.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for IAZ004>007-
015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097.

&&

MESOSCALE...Jimenez
DISCUSSION...Donavon
AVIATION...Jimenez
Hazardous weather outlook, Apr 16, 4:25 AM CDT, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
425 AM CDT Tue Apr 16 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-170930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
425 AM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Wind Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Multiple rounds of thunderstorms are be expected today into
tonight with a Slight (2 out of 5) to Enhanced Risk (3 out of 5)
for severe weather. Large hail, damaging wind gusts, and a few
tornadoes will all be possible, along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times today into tonight.

In the hours before

Local storm report, Apr 16, 10:56 AM CDT, 3 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1056 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     Hail             1 NNE Chariton          41.02N 93.30W
04/16/2024  E0.75 Inch       Lucas              IA   Broadcast Media

            Local media relayed report of penny sized
            hail on NE side of Chariton. Time estimated
            from radar.

&&
Local storm report, Apr 16, 11:40 AM CDT, 2 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1140 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     Tornado          2 E Minburn             41.75N 93.99W
04/16/2024                   Dallas             IA   Amateur Radio

            Outbuilding sheet metal scattered in fields.

&&

CAH
Local storm report, Apr 16, 12:13 PM CDT, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1213 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     Tornado          2 WNW Dallas Center     41.70N 94.00W
04/16/2024                   Dallas             IA   Fire Dept/Rescue

            Damage to outbuilding. Time estimated from
            radar.

&&

CAH
Local storm report, Apr 16, 12:23 PM CDT, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1223 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     Hail             2 NNE Floris            40.89N 92.32W
04/16/2024  E0.88 Inch       Davis              IA   Public

&&
Local storm report, Apr 16, 2:21 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
221 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     Tstm Wnd Dmg     3 NW Buckeye            42.45N 93.41W
04/16/2024                   Hardin             IA   Emergency Mngr

            Livestock building sustained damage during
            structural repair. Time estimated by radar.

&&

CAH
Local storm report, Apr 16, 2:31 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
231 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     Hail             Bloomfield              40.75N 92.42W
04/16/2024  E1.00 Inch       Davis              IA   Other Federal

            Delayed report. Time estimated from radar.
            Reported at post office.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:53 AM CDTSpecial Weather StatementDMXSac22 min
Apr 16, 5:11 AM CDTSpecial Weather StatementDMXEmmet, Palo Alto, Pocahontas49 min
Apr 16, 9:03 AM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union57 min
Apr 16, 11:09 AM CDTTornado WarningDMXBoone, Dallas36 min
Apr 16, 11:41 AM CDTSevere Thunderstorm WarningDMXBoone, Franklin, Hamilton, Hardin, Humboldt, Marshall and 4 more64 min
Apr 16, 11:53 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Wapello37 min
Apr 16, 12:18 PM CDTSevere Thunderstorm WarningDMXLucas, Wayne45 min
Apr 16, 1:02 PM CDTSevere Thunderstorm WarningDMXJasper, Lucas, Mahaska, Marion, Monroe, Wayne46 min
Apr 16, 1:35 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek40 min
Apr 16, 1:38 PM CDTSevere Thunderstorm WarningDMXAppanoose, Monroe, Wapello, Wayne23 min
Apr 16, 1:58 PM CDTSevere Thunderstorm WarningDMXDavis, Mahaska, Monroe, Poweshiek, Wapello47 min
Apr 16, 2:05 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy40 min
Apr 16, 2:25 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis35 min
Apr 16, 2:44 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas33 min
Apr 16, 2:54 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello51 min
Apr 16, 3:11 PM CDTTornado Warning Tornado observedDMXHumboldt, Kossuth, Palo Alto, Pocahontas49 min
Apr 16, 3:48 PM CDTTornado WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas42 min
Apr 16, 5:00 PM CDTTornado WarningDMXEmmet, Kossuth, Palo Alto45 min

Nearby

Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.